Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 129, NWS Kansas City, MO

June 1, 2019Bates County, Henry County, Missouri; Linn County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 1, 2019, 5:26 PM CDT for Bates County, Henry County, Missouri; Linn County, Kansas. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2019, 5:26 PM CDT (22:26 UTC)
Expired
Jun 1, 2019, 6:15 PM CDT
In force
49 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Linn County, KS, Bates County, MO, Henry County, MO

The radar

The Pleasant Hill radar (KEAX), 77 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 5:42 PM CDTTSTM WND DMGRich Hill, MODELAYED REPORT FROM SOCIAL MEDIA. LARGE TREE DOWN IN RICH HILL. TIME-MATCHED TO RADAR.
Jun 1, 5:56 PM CDTHAIL 13 W Blue Mound, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:33 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
400 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1805 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

852 
WUUS53 KEAX 012226
SVREAX
KSC107-MOC013-083-012315-
/O.NEW.KEAX.SV.W.0129.190601T2226Z-190601T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
526 PM CDT Sat Jun 1 2019

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Linn County in east central Kansas...
  Southwestern Henry County in west central Missouri...
  Bates County in west central Missouri...

* Until 615 PM CDT.

* At 526 PM CDT, severe thunderstorms were located along a line
  extending from near Adrian to Kincaid, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Butler, Adrian, Rich Hill, Pleasanton, Mound City, Montrose, Hume,
  Blue Mound, Prescott, Amsterdam, Amoret, Rockville, Foster, Passaic
  and Worland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3803 9423 3805 9425 3806 9461 3804 9462
      3804 9507 3821 9508 3823 9507 3843 9430
      3821 9385 3821 9405 3803 9406 3806 9416
TIME...MOT...LOC 2226Z 332DEG 27KT 3843 9435 3809 9512 

HAIL...1.25IN
WIND...60MPH
 
$$

Welsh
3 follow-up statements
857 
WWUS53 KEAX 012241
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
541 PM CDT Sat Jun 1 2019

KSC107-MOC013-083-012315-
/O.CON.KEAX.SV.W.0129.000000T0000Z-190601T2315Z/
Linn KS-Henry MO-Bates MO-
541 PM CDT Sat Jun 1 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR LINN...SOUTHWESTERN HENRY AND BATES COUNTIES...

At 540 PM CDT, severe thunderstorms were located along a line
extending from near Adrian to 6 miles southwest of Blue Mound, moving
southeast at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Trained weather spotters quarter size hail at 535 PM in 
         Pleasanton Kansas.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Butler, Rich Hill, Pleasanton, Mound City, Montrose, Hume, Blue
Mound, Prescott, Amsterdam, Amoret, Rockville, Foster, Passaic and
Worland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3803 9423 3805 9425 3806 9461 3804 9462
      3804 9507 3821 9508 3823 9507 3836 9457
      3837 9418 3821 9385 3821 9405 3803 9406
      3806 9416
TIME...MOT...LOC 2240Z 332DEG 27KT 3834 9429 3801 9506 

HAIL...1.25IN
WIND...60MPH
 
$$

Welsh
018 
WWUS53 KEAX 012252
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
552 PM CDT Sat Jun 1 2019

KSC107-MOC013-083-012315-
/O.CON.KEAX.SV.W.0129.000000T0000Z-190601T2315Z/
Linn KS-Henry MO-Bates MO-
552 PM CDT Sat Jun 1 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHERN LINN...SOUTHWESTERN HENRY AND SOUTHERN BATES COUNTIES...

At 552 PM CDT, severe thunderstorms were located along a line
extending from near Butler to near Bronson, moving southeast at 30
mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Butler, Rich Hill, Pleasanton, Mound City, Montrose, Hume, Blue
Mound, Prescott, Amoret, Rockville, Foster and Worland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3803 9423 3805 9425 3806 9461 3804 9462
      3804 9507 3821 9508 3823 9507 3827 9458
      3830 9419 3829 9402 3821 9385 3821 9405
      3803 9406 3806 9416
TIME...MOT...LOC 2252Z 332DEG 27KT 3827 9424 3794 9501 

HAIL...1.25IN
WIND...60MPH
 
$$

Welsh
191 
WWUS53 KEAX 012313
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
613 PM CDT Sat Jun 1 2019

KSC107-MOC013-083-012323-
/O.EXP.KEAX.SV.W.0129.000000T0000Z-190601T2315Z/
Linn KS-Henry MO-Bates MO-
613 PM CDT Sat Jun 1 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LINN...SOUTHWESTERN
HENRY AND SOUTHERN BATES COUNTIES WILL EXPIRE AT 615 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Kansas...and west central Missouri.

LAT...LON 3803 9423 3805 9425 3806 9461 3804 9462
      3804 9507 3821 9508 3823 9507 3827 9458
      3830 9419 3829 9402 3821 9385 3821 9405
      3803 9406 3806 9416
TIME...MOT...LOC 2313Z 332DEG 27KT 3814 9415 3781 9492 

$$

Welsh

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 4:05 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 1, 4:05 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
405 PM CDT Sat Jun 1 2019

.Discussion...
Issued at 358 PM CDT SAT JUN 1 2019

Early afternoon surface observations show cold front is slowly
sagging southward across the forecast area with a weak pre-frontal
surface trough generally extending from northeast Missouri to the KC
metro and then westward across Kansas. This front will be the
primary focus for convective initiation this afternoon and several
storms have already popped up across east-central Kansas and
northeast Missouri. Satellite imagery and personal observations note
that a scattered cu field in between these two areas ahead of the
front. Several storms should develop in between these two areas over
the next few hours as convective temperatures in the mid 80s have
already been reached and have eroded the cap.

Modest CAPE values of 2500-3500 J/kg will allow for strong updrafts
with any storm that develops this afternoon allowing for large hail.
In addition, steep lapse rates and an inverted-v sounding will allow
for strong, damaging winds. Modeled hodographs depict more of a
straight-line hodograph indicating that several of these storms
could split into right and left movers. The lack of a strongly
veering wind profile with height due to light southwesterly flow at
the surface and generally westerly to west-northwesterly flow in the
upper levels supports the straight hodographs. Despite strong
directional shear, sufficient speed shear combined with modest
instability will allow storms to quickly organize. While the
overall tornado threat remains relatively low this afternoon it is
not nil. These storms will gradually push eastward with time and
we should see activity weaken with the loss of daytime heating.

Quiet weather returns Sunday and Monday with high pressure building
in behind the front. Temperatures will fairly pleasant with high
topping out in the 70s and a few locations may reach 80 degrees. The
next chance for convection looks to arrive overnight Monday into
Tuesday morning as convection off the higher terrain to the west
translates eastward...running the periphery of the ridge.
Thunderstorm chances look to continue each day through the remainder
of the upcoming work week.

&&

.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1248 PM CDT SAT JUN 1 2019

VFR conditions are expected to prevail through much of the period.
Some convection will be possible between 22-01Z along a cold front
pushing through the terminals...however...initiation may hold off
until south of the terminals. If storms do initiate near the
terminals, they will be capable of brief heavy rain, strong winds,
and large hail. Otherwise, light southwesterly winds will veer to
northwesterly then northeasterly by late in the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...PPietrycha
Aviation...PPietrycha
Hazardous weather outlook, Jun 1, 5:07 AM CDT, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
507 AM CDT Sat Jun 1 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
507 AM CDT Sat Jun 1 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 There is a risk of severe thunderstorms across central Missouri this
 afternoon and this evening.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 1, 4:50 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
450 PM CDT Sat Jun 1 2019

KSZ057-105-012215-
Johnson KS-Miami KS-
450 PM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MIAMI AND
SOUTHEASTERN JOHNSON COUNTIES UNTIL 515 PM CDT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gardner, moving southeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Spring Hill, Louisburg, Hillsdale, Wagstaff, Chiles, Bucyrus and
Stillwell.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Kansas.

LAT...LON 3870 9492 3883 9481 3877 9461 3873 9461
      3859 9475
TIME...MOT...LOC 2150Z 298DEG 25KT 3877 9489

Welsh
Special weather statement, Jun 1, 4:54 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
454 PM CDT Sat Jun 1 2019

MOZ030-037-038-012230-
Ray MO-Lafayette MO-Jackson MO-
454 PM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAY...WESTERN
LAFAYETTE AND EAST CENTRAL JACKSON COUNTIES UNTIL 530 PM CDT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm near
Levasy, or near Oak Grove, moving east at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Grain Valley, Oak Grove, Odessa, Lexington, Buckner, Wellington,
Mayview, Levasy, Lake Lafayette, Napoleon and Bates City.

This includes Interstate 70 in Missouri between mile markers 26 and
48.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Missouri.

LAT...LON 3896 9406 3901 9418 3915 9419 3922 9376
      3921 9375 3921 9374 3893 9376 3894 9383
      3893 9384
TIME...MOT...LOC 2154Z 265DEG 34KT 3907 9408

Welsh
Local storm report, Jun 1, 4:59 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
459 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND GST     4 E LA CYGNE            38.35N 94.68W
06/01/2019  E60 MPH          LINN               KS   NWS EMPLOYEE

            ESTIMATED 60 MPH WINDS NEAR THE INTERSECTION
            OF HWY 152 AND HWY 69.

&&

PP
Local storm report, Jun 1, 5:02 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
502 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     6 NNE PLEASANTON        38.26N 94.67W
06/01/2019  E60 MPH          LINN               KS   NWS EMPLOYEE

            ESTIMATED 60 MPH CURRENTLY ONGOING NEAR THE
            INTERSECTION OF HWY 52 AND HWY 69.

&&

PP
Local storm report, Jun 1, 5:12 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
512 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             7 SE LA CYGNE           38.27N 94.67W
06/01/2019  E1.00 INCH       LINN               KS   PUBLIC

&&

PP
Special weather statement, Jun 1, 5:15 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
515 PM CDT Sat Jun 1 2019

KSZ057-105-MOZ037-043-012245-
Johnson KS-Miami KS-Cass MO-Jackson MO-
515 PM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MIAMI...SOUTHEASTERN
JOHNSON...NORTHWESTERN CASS AND SOUTH CENTRAL JACKSON COUNTIES UNTIL
545 PM CDT...

At 515 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belton, moving east at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Lee's Summit, Belton, Raymore, Harrisonville, Pleasant Hill,
Greenwood, Peculiar, Lake Winnebago, Cleveland, Freeman, East Lynne,
Lake Annette, Baldwin Park, West Line and Stillwell.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Kansas...and west central Missouri.

LAT...LON 3865 9466 3881 9466 3888 9423 3860 9422
      3862 9450
TIME...MOT...LOC 2215Z 268DEG 37KT 3875 9458

Welsh

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 2:34 PM CDTFlash Flood WarningEAXHoward6 hr
Jun 1, 3:21 PM CDTSpecial Weather StatementEAXAdair24 min
Jun 1, 3:53 PM CDTSevere Thunderstorm WarningEAXClay, Jackson37 min
Jun 1, 4:21 PM CDTSevere Thunderstorm WarningEAXCass24 min
Jun 1, 4:24 PM CDTSevere Thunderstorm WarningEAXJackson31 min
Jun 1, 4:43 PM CDTSevere Thunderstorm WarningEAXBates, Cass47 min
Jun 1, 4:46 PM CDTSpecial Weather StatementEAXCass44 min
Jun 1, 4:54 PM CDTSpecial Weather StatementEAXLafayette36 min
Jun 1, 5:15 PM CDTSpecial Weather StatementEAXCass30 min
Jun 1, 5:46 PM CDTSpecial Weather StatementEAXCarroll29 min
Jun 1, 6:15 PM CDTSpecial Weather StatementEAXSaline30 min
Jun 1, 2:56 PM CDTSpecial Weather StatementEAXJohnson34 min
Jun 1, 3:30 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte30 min
Jun 1, 3:46 PM CDTSevere Thunderstorm WarningEAXMiami29 min
Jun 1, 4:00 PM CDTSpecial Weather StatementEAXJohnson30 min
Jun 1, 4:14 PM CDTSevere Thunderstorm WarningEAXLinn, Miami31 min
Jun 1, 4:50 PM CDTSpecial Weather StatementEAXMiami25 min
Jun 1, 5:04 PM CDTAreal Flood AdvisoryEAXLinn3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.